Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 66, NWS St. Louis, MO

March 27, 2008Callaway County, Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2008, 6:17 PM CDT for Callaway County, Cole County, Osage County, Missouri. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2008, 6:17 PM CDT (23:17 UTC)
Expired
Mar 27, 2008, 7:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Callaway County, MO, Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:26 PM CDTHAIL 0.883 E Taos, MOALONG HIGHWAY 50 NEAR THE COLE/OSAGE COUNTY LINE
Mar 27, 6:30 PM CDTHAIL 1Loose Creek, MO
Mar 27, 6:31 PM CDTHAIL 12 W Loose Creek, MOALONG HIGHWAY 50

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Mar 27, 4:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 272317
SVRLSX
MOC027-051-151-280000-
/O.NEW.KLSX.SV.W.0066.080327T2317Z-080328T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT THU MAR 27 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN COLE COUNTY IN CENTRAL MISSOURI
  NORTHERN OSAGE COUNTY IN CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES SOUTH OF WARDSVILLE...OR 10 MILES SOUTH
  OF JEFFERSON CITY...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTPHALIA...
  LINN...
  TEBBETTS...
  CHAMOIS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3843 9231 3878 9181 3855 9165 3852 9166
      3831 9219
TIME...MOT...LOC 2317Z 241DEG 40KT 3845 9211

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 272334
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT THU MAR 27 2008

MOC051-272343-
/O.CAN.KLSX.SV.W.0066.000000T0000Z-080328T0000Z/
COLE MO-
633 PM CDT THU MAR 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLE COUNTY IS
CANCELLED...

LAT...LON 3843 9207 3849 9202 3850 9202 3850 9201
      3851 9201 3878 9181 3855 9165 3852 9166
      3837 9205
TIME...MOT...LOC 2333Z 244DEG 38KT 3852 9191

$$

MOC027-151-280000-
/O.CON.KLSX.SV.W.0066.000000T0000Z-080328T0000Z/
OSAGE MO-CALLAWAY MO-
633 PM CDT THU MAR 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN CALLAWAY AND NORTHERN OSAGE COUNTIES...

AT 631 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR LOOSE CREEK...OR ABOUT NEAR LINN...MOVING NORTHEAST AT
40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...MOKANE
AND CHAMOIS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN AND AROUND 
LOOSE CREEK WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3843 9207 3849 9202 3850 9202 3850 9201
      3851 9201 3878 9181 3855 9165 3852 9166
      3837 9205
TIME...MOT...LOC 2333Z 244DEG 38KT 3852 9191

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:54 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 27, 3:54 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT THU MAR 27 2008

.DISCUSSION...
UNSETTLED WX WILL CONTINUE TO PLAGUE REGION OVR THE NXT FEW
DAYS...ALTHOUGH WE SHUD GET A BIT OF A BREAK IN THE FRI-SAT TIME FRAME.

STILL WAITING FOR CONVECTION TO SHOW ITS HAND TO PIN DOWN TNGTS
PCPN. SO FAR MID LVL CAP HAS SUPPRESSED CNVTV INITIATION ALG AND S
OF VRY STG WRMFNT...BUT WITH APRCH OF SFC LO AND WHAT APRS TO BE A
WK SHTWV THINK FORCING WL OVERCOME INHIBITION TO GET TSRA GOING
OVR THE NXT HR OR TWO. HAVE CONTINUED VRY HIGH POPS FOR THE 00Z-
06Z TIME FRAME WITH THE EXPECTATION THAT STORMS WILL FIRE OVR MID
MO SHORTLY...THEN INCR IN AREAL COVERAGE AS THEY WORK INTO AND E
OF MS RVR VLY. WHILE STGST STORMS WL CERTAINLY BE OVR THE S HLF OF
FA DONT THINK THREAT WILL BE ENTIRELY LIMITED TO THE S...AS
ELEVATED CAPE IN VRY COLD AIR IN THE N COULD ALSO PRODUCE
MARGINALLY SVR HAIL FOR A WHILE THIS EVE. AND...LOCALLY HVY RAIN
CAN BE EXPECTED AS WELL.

CDFNT SHUD SURGE SWD DURG THE EVE...WITH TSRA THRT DMSNG FROM N
TO S AND CONFINING TSRA THRT TO FAR S COUNTIES AFT 06Z. TEMPS OVR
N WILL BE COLD ENOUGH TO SUPPORT SNOW...BUT UNCERTAIN THAT PCPN WL
LINGER IN THE COLD AIR LONG ENOUGH FOR THE CHGOVR TO OCR.

FRI-SAT SHUD BE THE QUIETEST DAYS IN THE NR TERM OF THE
FCST...ALTHOUGH THEY PROBABLY WONT BE TOTALLY RAIN-FREE. PCPN ON
FRI SHUD BE LIMITED TO SM LINGERING R- IN THE S DURG THE
MRNG...BUT BY SAT IT APRS THAT CNVTN WILL BGN TO THREATEN ONCE
AGAIN AS STG WAA DVLPS IN ADV OF NXT SHTWV...WITH ELEVATED TSRA
FORMING WITH RETURN OF MODEST INSTABILITY BUT STG ISENTROPIC
LIFT.

CERTAINLY...THE HEAVIEST PCPN THRT WL BE LT SATURDAY NIGHT...THRU
SUN AND MON...AND INTO MON NGT...AS VRY MOIST AND UNSTBL
AMS...QSNTRY FNTL BNDRY...AND SHTWV ENERGY INTERACT ACR AREA.
NO WAY TO SAY FOR CERTAIN HOW MUCH RAIN WILL FALL...BUT THIS IS
NOT THE KIND OF PATTERN WE NEED AFTER THE HEAVY RAIN AND NEAR
RECORD RIVER LEVELS OF LAST WEEK. ESF ISSUED EARLIER ON THIS THRT
AND WL REISSUE WITH THIS FCST PKG AS WELL.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...TRICKY FORECAST OVER THE EARLY PART OF THE
PERIOD. FRONTAL BNDRY TO REMAIN ACROSS CNTRL PORTIONS OF MO AND
INTO IL. LOW CLOUDS AND REDUCED VISBYS ARE TO BE EXPECTED N OF
THIS BNDRY...RESULTING IN IFR CONDITIONS FOR KUIN THRU THE FIRST
PART OF THE PERIOD. CIGS RISING BEHIND BNDRY.  SHRA AND TSRA
ANTICIPATED TO DVLP OVR CNTRL AND SRN MO OVER THE NEXT SEVERAL
HRS...SOME OF WHICH MAY BE SEVERE AS STRONG MOIST ADVECTION AND
INSTABILITY SURGE BEHIND THE FRONTAL BNDRY. IMPACTS TO
KCOU...KSUS...AND KSTL THRU THE AFTN COULD RESULT IN IFR AND VIFR
CONDITIONS. VCTS AT PRESENT BUT MAY HAVE TO AMEND AS TSRA
DEVELOPS. OVERNIGHT FRONTAL BNDRY WILL SHIFT SEWD RESULTING IN
WINDS TO SHIFT OUT OF THE N FOR ALL TAF LOCATIONS. COLD AIR
ADVECTION BEHIND BNDRY SHOULD RESULT LOWERED CIGS AND IFR TO VIFR
CONDITIONS EXPECTED...BUT ON THE BRIGHT SIDE WINDS WILL BE
BLUSTERY OUT OF THE NORTH THUS RESULTING IN BETTER VISBYS. SKIES
SHOULD BREAK OUT BY THE END OF THE TAF PERIOD.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 4:20 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT THU MAR 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
420 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA THIS EVENING. A
FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND LOCALIZED HEAVY RAIN. IN ADDITION...A FEW OF THE STORMS
ALONG AND SOUTH OF INTERSTATE 70 MAY PRODUCE STRONG GUSTY WINDS.

THERE IS ALSO A CHANCE FOR SNOW LATE TONIGHT FOR PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. NO SNOW
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...WITH AN EVEN GREATER THREAT OF THUNDERSTORMS ON
SUNDAY...MONDAY...AND INTO MONDAY NIGHT.

THE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT WILL BE CAPABLE OF
PRODUCING WIDESPREAD HEAVY RAIN...WHICH COULD MEAN ANOTHER FLOOD
THREAT FOR PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL...HEAVY RAIN...OR STRONG
WINDS THAT THEY OBSERVE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Mar 27, 5:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 N COLUMBIA            38.97N 92.33W
03/27/2008  M1.00 INCH       BOONE              MO   CO-OP OBSERVER

&&

TRUETT
Local storm report, Mar 27, 5:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             HATTON                  39.02N 92.03W
03/27/2008  E0.75 INCH       CALLAWAY           MO   PUBLIC

&&

TRUETT
Local storm report, Mar 27, 5:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 NW COLUMBIA           38.98N 92.37W
03/27/2008  E1.00 INCH       BOONE              MO   EMERGENCY MNGR

            AT MEXICO GRAVEL ROAD AND BALLENGER.

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:51 AM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington24 min
Mar 27, 6:26 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois34 min
Mar 27, 5:07 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway38 min
Mar 27, 5:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery50 min
Mar 27, 5:43 PM CDTSevere Thunderstorm WarningLSXPike47 min
Mar 27, 6:24 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren51 min
Mar 27, 6:25 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Gasconade, Montgomery, Osage50 min
Mar 27, 6:28 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery47 min
Mar 27, 6:43 PM CDTTornado WarningLSXCrawford47 min
Mar 27, 6:55 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.